Arkansas, 2012

Hail and Damaging Winds in Arkansas, August 8, 2012

August 8, 2012 · NWS LZK · 6 events in 4 counties and zones

A weak area of low pressure aloft moved in from the west and collided with heat and humidity over Arkansas. The result was a few severe thunderstorms, mainly over the western half of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A weak area of low pressure aloft moved in from the west and collided with heat and humidity over Arkansas. The result was a few severe thunderstorms, mainly over the western half of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 8, 1:25 PM CST, 55 minutes earlier.

Area forecast discussion, Aug 8, 1:25 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
225 PM CDT WED AUG 8 2012

.DISCUSSION...

MAIN CONCERNS THIS FORECAST CYCLE ARE CHANCES OF CONVECTION AND
CHANCES FOR STRONG TO SEVERE STORMS. THEN A DRY FORECAST FRIDAY
AND INTO THE WEEKEND WITH CLOSER TO NORMAL TEMPS. WILD FIRE
CONCERNS REMAIN.

AFTERNOON CONVECTION HAS DEVELOPED OVER WESTERN TO CENTRAL
AREAS...WITH THE BEST OVER THE WEST AREAS DUE TO THE WEAK FRONTAL
BOUNDARY AND SOME UPPER LEVEL SHORT WAVE ENERGY. A FEW STORMS HAVE
BECOME SEVERE. IN PLACE MOIST AND UNSTABLE AIR MASS SOUTH OF THE
BOUNDARY HAS FUELED STORMS THIS AFTERNOON. NORTH OF THE
BOUNDARY...JUST A BIT DRIER AND MORE STABLE ATMOSPHERE. ALSO FIRE
DANGER REMAINS HIGH...AS WELL AS SOME HEAT INDEX VALUES WILL GO
OVER 100 TO NEAR 105 IN SPOTS THIS AFTERNOON.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

WILL KEEP GOOD CHANCE OF STORMS THIS EVENING TO EARLY NIGHT IN THE
WEST TO WEST CENTRAL...WHILE A SLIGHT CHANCE IN THE EAST. TONIGHT
WILL KEEP A CHANCE OF CONVECTION OVER WEST TO CENTRAL WITH THE
WEAK BOUNDARY AND UPPER SHORT WAVE. OVERALL COVERAGE WILL AGAIN BE
MAINLY OVER THE WEST. THE WEAK FRONT WILL BE MAINLY A LOW PRESSURE
TROUGH AS THE SYSTEM OVER THE PLAINS BECOMES ORGANIZED INTO THURSDAY
MORNING. THURSDAY DURING THE DAY...ADDITIONAL CONVECTION IS
EXPECTED AS THE FRONT SAGS SOUTH AS THE SURFACE LOW OVER MID WEST
PULLS EAST. ADDITIONAL UPPER ENERGY IS ALSO EXPECTED TO MOVE OVER
AR IN THE UPPER NW FLOW. A RISK OF ISOLATED STRONG TO SEVERE
STORMS WILL BE POSSIBLE DUE TO IN PLACE FACTORS. CURRENT ECMWF
TIMING MOST IN LINE WITH TRENDS. LATER THURSDAY TO FRIDAY
MORNING...CONVECTION SHOULD BE WINDING DOWN AND MOVING SE OUT OF
AR. OVERALL A DRY DAY FRIDAY WITH COOLER TEMPS CLOSER TO NORMAL
VALUES ARE EXPECTED. DRY SATURDAY WITH NEAR NORMAL TEMPS.

&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY

NOT MUCH CHANGE MADE TO THE LONG TERM FORECAST. UPPER LEVEL PATTERN
FOR THE LONG TERM WILL BE DOMINATED BY LONG WAVE RIDGE AXIS TO THE
WEST OF ARKANSAS...WITH NORTHWESTERLY FLOW OVERHEAD AND JUST TO THE
NORTH OF THE STATE. TEMPS WILL REMAIN BELOW NORMAL THROUGH MUCH OF
THE PERIOD...PERHAPS WARMING BACK TO...OR SLIGHTLY ABOVE NORMAL
VALUES TOWARDS THE END OF THE LONG TERM. THAT BEING SAID...GUIDANCE
IS NOT IN PERFECT AGREEMENT. THE GFS MAINTAINS THE DESCRIBED UPPER
FLOW REGIME...WHILE THE EUROPEAN BUILDS THE UPPER RIDGE EASTWARD
TOWARDS ARKANSAS BY TUE/WED NEXT WEEK. LIKEWISE THE GFS IS COOLER
AND FEATURES MORE RAIN CHANCES AS UPPER DISTURBANCES MOVE THROUGH
THE REGION...WHEREAS THE EURO IS DRIER AND HOTTER. WENT MIDDLE OF
THE ROAD FOR NOW...WITH ONLY 15-20 POPS DURING THE AFTERNOON HOURS
AND TEMPS AROUND NORMAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  95  71  89 /  30  30  20  10
CAMDEN AR         75  95  74  95 /  40  40  20  10
HARRISON AR       70  94  66  85 /  50  20  10   0
HOT SPRINGS AR    75  95  73  93 /  60  30  20  10
LITTLE ROCK   AR  75  96  74  92 /  30  30  20  10
MONTICELLO AR     75  94  74  93 /  30  40  30  10
MOUNT IDA AR      72  95  72  93 /  60  30  10  10
MOUNTAIN HOME AR  72  95  67  87 /  40  30  10   0
NEWPORT AR        72  95  71  89 /  30  30  20  10
PINE BLUFF AR     74  94  74  92 /  30  40  30  10
RUSSELLVILLE AR   71 100  72  92 /  60  30  10  10
SEARCY AR         72  94  73  91 /  30  30  20  10
STUTTGART AR      74  94  73  91 /  30  30  30  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...64
Hazardous weather outlook, Aug 8, 8:23 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
923 AM CDT WED AUG 8 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
923 AM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
WESTERN HALF OF THE STATE TODAY...AS A WEAK DISTURBANCE MOVES ACROSS
THE REGION. MOST STORMS WILL REMAIN BELOW SEVERE LIMITS.
HOWEVER...THERE IS THE POTENTIAL FOR AN ISOLATED SEVERE STORM OR
TWO. IN SUCH A CASE...DAMAGING WINDS AND SEVERE HAIL WILL BE THE
MAIN HAZARDS.

HIGHS TODAY WILL BE NEAR 100 DEGREES...WITH HEAT INDEX VALUES
RANGING FROM 100 TO 105 DEGREES.

FIRE DANGER REMAINS EXTREME ACROSS MUCH OF THE STATE DUE TO THE
ONGOING DROUGHT CONDITIONS. BURN BANS ARE IN PLACE IN MANY COUNTIES
OF ARKANSAS...AND ANY UNCONTROLLED OR ACCIDENTAL FIRE COULD QUICKLY
GROW OUT OF CONTROL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE INTO THE STATE THURSDAY...WITH SCATTERED
SHOWERS AND THUNDERSTORMS ACCOMPANYING IT. AGAIN...MOST STORMS WILL
REMAIN BELOW SEVERE LIMITS BUT AN ISOLATED SEVERE STORM OR TWO
CANNOT BE RULED OUT. DAMAGING WINDS AND SOME LARGE HAIL WOULD BE THE
MAIN THREATS FROM SUCH STORMS.

WIDESPREAD RAINFALL IS NOT LIKELY...SO EXTREME WILDFIRE DANGER WILL
CONTINUE.

AFTER THE FRONT MOVES THROUGH THE STATE FRIDAY...COOLER AND DRIER
AIR WILL MOVE INTO THE REGION. THE NEXT CHANCE FOR RAIN WILL BE
EARLY NEXT WEEK...AS ANOTHER DISTURBANCE MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

In the hours before

Special weather statement, Aug 8, 11:37 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1237 PM CDT WED AUG 8 2012

ARZ037-040-041-081820-
MONTGOMERY AR-POLK AR-SCOTT AR-
1237 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT...NORTHEASTERN
POLK AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 115 PM CDT...

AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHWEST OF ODEN...OR 17 MILES
SOUTHEAST OF WALDRON...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ODEN...               MIMOSA...             SIMS...
  PINE RIDGE...         PENCIL BLUFF...       WHITETOWN...
  ROCKY SHOALS REC AREA...                    POSEY HOLLOW...
  NORTH FORK LAKE...    MILL CREEK REC AREA...
  LAMB MTN...           IRONS FORK MTN...     HUDDLESTON...
  HOG JAW...            GRAPEVINE MTN...      GOLDSBERRY MTN...
  GASTON...             BUCK KNOB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3473 9364 3450 9373 3463 9407 3480 9400
TIME...MOT...LOC 1737Z 289DEG 7KT 3468 9393

56
Special weather statement, Aug 8, 11:45 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1245 PM CDT WED AUG 8 2012

ARZ030-037-038-081830-
LOGAN AR-SCOTT AR-YELL AR-
1245 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YELL...NORTHEASTERN
SCOTT AND EXTREME SOUTHERN LOGAN COUNTIES UNTIL 130 PM CDT...

AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF STONEHOUSE REC AREA...OR
16 MILES SOUTHEAST OF BOONEVILLE...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STONEHOUSE REC AREA...                      MUDDY CREEK WMA...
  FOURCHE VALLEY...     WALTREAK...           UNION HILL...
  OLIO...               NOLA...               HARVEY...
  GRAVELLY...           CHULA...              BLUFFTON...
  BLUE BALL...          PLEASANT HILL...      LITTLE TEXAS...
  FREEDOM MTN...        DUTCH CREEK MTN...    CHALYBEATE SPGS...
  CALLAHAN KNOB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3499 9346 3475 9356 3488 9389 3505 9382
TIME...MOT...LOC 1745Z 289DEG 7KT 3494 9375

56
Special weather statement, Aug 8, 12:14 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
114 PM CDT WED AUG 8 2012

ARZ003-012-081900-
BOONE AR-NEWTON AR-
114 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOONE AND NORTHERN
NEWTON COUNTIES UNTIL 200 PM CDT...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES WEST OF ERBIE...OR 5 MILES NORTHEAST OF
LOST VALLEY SP...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LOST VALLEY SP...     JASPER...             PRUITT...
  PIERCETOWN...         ERBIE...              WAYTON...
  VENDOR...             PONCA...              PARTHENON...
  MT SHERMAN...         MARBLE FALLS...       LOW GAP...
  HASTY...              CROSSROAD...          COMPTON...
  THE BASIN...          STOVERVILLE...        STEEL CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3607 9307 3604 9301 3584 9318 3604 9346
      3606 9344 3613 9338 3613 9331 3618 9331
TIME...MOT...LOC 1814Z 305DEG 7KT 3606 9331

56
Special weather statement, Aug 8, 12:43 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
143 PM CDT WED AUG 8 2012

ARZ012-021-081930-
JOHNSON AR-NEWTON AR-
143 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEWTON AND NORTHERN
JOHNSON COUNTIES UNTIL 230 PM CDT...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DEVILS KNOB...OR 16 MILES
NORTH OF CLARKSVILLE...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROSETTA...            MINERAL SPGS REC AREA...
  DEVILS KNOB...        SALUS...              OZONE...
  OARK...               FALLSVILLE...         CATALPA...
  WOODS MTN...          THOMPSON KNOB...      RICH KNOB...
  PINE CREST CAMP...    PILOT ROCK MTN...     OZONE REC AREA...
  NAPOLEON KNOB...      MOONHULL MTN...       MCCRAKEN HILLS...
  MAC WOOD MTN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3577 9321 3553 9328 3562 9363 3577 9359
      3577 9353 3579 9352
TIME...MOT...LOC 1843Z 282DEG 7KT 3569 9350

56
Special weather statement, Aug 8, 1:18 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
218 PM CDT WED AUG 8 2012

ARZ037-040-082005-
POLK AR-SCOTT AR-
218 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT AND EXTREME
NORTHWESTERN POLK COUNTIES UNTIL 300 PM CDT...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF MORGAN SPRINGS...OR 12 MILES
SOUTH OF HARTFORD...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MORGAN SPRINGS...     LAKE HINKLE...        CAUTHRON...
  BLACK FORK...         BATES...              WEEKS...
  WALKER MTN...         LITTLE PINES REC AREA...
  COALDALE...           BRAWLEY...            BLACK FORK MTN...
  GIPSON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3478 9446 3491 9446 3493 9445 3496 9441
      3495 9438 3489 9420 3469 9436 3476 9447
TIME...MOT...LOC 1918Z 301DEG 5KT 3486 9443

56
Special weather statement, Aug 8, 1:40 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
240 PM CDT WED AUG 8 2012

ARZ030-037-082010-
LOGAN AR-SCOTT AR-
240 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN SCOTT AND
WESTERN LOGAN COUNTIES UNTIL 315 PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BOONEVILLE...MOVING
SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOONEVILLE...         IONE...               DRIGGS...
  CHISMVILLE...         CAROLAN...            CARBON CITY...
  BARBER...             WATSON LAKE...        TATE...
  HEWITT LAKE...        CANEY LAKE...         BOY SCOUTS LAKE...
  BOONEVILLE MUNI ARPT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3515 9404 3523 9404 3524 9402 3524 9393
      3529 9393 3531 9391 3527 9373 3501 9400
      3514 9412
TIME...MOT...LOC 1940Z 302DEG 6KT 3520 9398

/64

The radar

The Little Rock radar (KLZK), 116 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Hot Spring

When
August 8, 2:20 PM CST
Where
Hot Spring County, 3 mi SSW of Point Cedar
Measured
1 in hail
Reported by
Public
Coordinates
34.290, -93.340

Thunderstorm Wind, Hot Spring

When
August 8, 2:20 PM CST
Where
Hot Spring County, 3 mi SSW of Point Cedar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.290, -93.340

Some trees were blown down.

Thunderstorm Wind, Clark

When
August 8, 3:15 PM CST
Where
Clark County, 1.89 mi N of Center Point
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.997, -93.184

Some trees were blown down.

Thunderstorm Wind, Faulkner

When
August 8, 4:40 PM CST
Where
Faulkner County, Conway
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.080, -92.450

A privacy fence and a few trees were blown down.

Thunderstorm Wind, Pulaski

When
August 8, 4:52 PM CST
Where
Pulaski County, North Little Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.770, -92.250

A number of power lines were blown down in North Little Rock.

Thunderstorm Wind, Pulaski

When
August 8, 5:01 PM CST
Where
Pulaski County, 0.2 mi SE of Little Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.728, -92.277

Trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389676, 389677, 389678, 389680, 389679, 389682.